Once again our partners The Design Trust organised a full day at New Designers 2016, with lots of talks and discussions from creative professionals, creative organisations and businesses to help you start and grow your own business.
For reference please see the confirmed programme below, further details can be found on The Design Trust website.
10.30am: Patricia van den Akker, Director of The Design Trust: 8 steps to get started
Patricia van den Akker is the Director of The Design Trust, an online business school for designers and makers, and the organiser and host of this free one-day event. Patricia will start with a big welcome, and will kickstart the day with her inspiring talk on: ‘8 essential steps to start your own creative business.’
11am: Dids Macdonald OBE, CEO of Anti Copying in Design (ACID): Myths and howlers of IP
Intellectual property can be one of the trickiest parts of your creative business but also one of the most profitable! In this 30min session Dids will help you to understand how to protect your creative ideas to maximise growth, and you will discover the top 5 things you should know to create a positive IP strategy.
11.30am: Discussion with Clare Maddison, Director of Contemporary Applied Arts & Grant Gibson, Editor of Crafts magazine on selling & promoting contemporary craft
Patricia van den Akker, Director of The Design Trust will interview Clare & Grant about how to promote and sell your contemporary crafts. What do you need to do to get that foot in the door? And you can ask your own questions too.
12.15pm: Dean Shepherd, creative accountant at Tax by Design and Founder of Tax Toolkit
Dean, an accountant who works exclusively with creative business owners, will talk about the 7 tax mistakes creative startups always make, and how to avoid them.
12.45pm: Interview with Ruth Wassermann, Head of Design at MADE.COM
Ruth will talk with Patricia van den Akker, Director of The Design Trust, on how MADE.COM fosters emerging talent and how new design talent can work with a furniture and home product business like theirs. There will be plenty of time for your questions too.
1.30pm: Neil Leonard, designer & educator: Marketing yourself as a creative freelancer
Neil Leonard is a graphic designer, tutor at Plymouth College of Art, founder of Design Your Career, and author of various books on graphic design. In this 30min talk he will share with you how to attract the right clients and make the work that you want to make.
2pm: Rachael Taylor: 20 things you need to know about becoming a professional surface pattern designer
Rachael Taylor, well-known surface pattern designer & Founder of the online business school for surface pattern designers Make It In Design, will talk about what it REALLY takes to make it in the surface pattern design industry, and she will share her top tips, practical advice and story of how she has made it.
2.30pm: Discussion with textiles designers Rachael Taylor & Ella Doran
Rachael Taylor is a successful surface pattern designer with licensed artwork and her own brand products sold across the world. Ella Doran is an award-winning designer, known for a photographically inspired designs on functional products for everyday living. She loves bold graphics, colours and participatory projects, and works to commission for charitable, commercial and private clients. Patricia van den Akker, Director of The Design Trust will interview these two well-known designers about the ups and downs of their careers, the diverse routes and markets for textile designers, how to create your voice and stand out, and the future for design.
3.15pm: Alison Lewy MBE, Founder of Fashion Angel: Crowdfunding for creatives
Fashion Angel provides specialist mentoring, business support and access to finance for fashion brands. In this 30min talk she will give you an overview of crowdfunding and what it takes to run a successful campaign.
3.45pm: Yeshen Venema: photographer & branding expert
In this very visual talk by photographer Yeshen Venema you will get lots of practical examples of what good photography can do for your creative products and brand
4.15pm: The finale
Patricia van den Akker, Director of The Design Trust, and organiser of this event will bring this exciting, full on day to a close with her final thoughts and tips.